Indiana, 2002

Flash Flooding and Hail in Indiana, April 21, 2002

April 21, 2002 · NWS IND · 6 events in 6 counties and zones

4 flash flood, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 21, 1:30 AM EST, 8 hours earlier.

Area forecast discussion, Apr 21, 1:30 AM EST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
130 AM EST SUN APR 21 2002

MAIN FOCUS FOR THIS FCST WL BE POSSIBILITY OF SVR STORMS LATE THIS
AFT AND EVE. LATEST KIND-88D PIX WERE SHOWING SE-NW ORIENTED AREA OF
SHOWERS ENTERING WCNTRL AND SRN INDIANA WITH A SE-NW UPR SHEAR AXIS
AND ISENT LIFT THE MAIN CONTRIBUTORS. SFC ANLYS HAD LOW PRES ACRS
NCNTRL TX WITH A WARM FNT EXTENDING E ACRS SRN MO AND THE KY/TN
BORDER.

ALL THE MODELS ARE SIMILAR IN TAKING THE SFC LOW CURRENTLY ACRS
NCNTRL TX TO NEAR VINCENNES BY 00Z THIS EVE. MODELS ALSO SHOWING A
TREND OF SLIGHTLY WEAKER SHEAR AND ALSO KEEP BEST INSTABILITY A BIT
FURTHER S DUE TO THE FURTHER S PROGS OF THE SFC LOW AND ASSOCIATED
WARM FNT. ATTM...LOOKS LIKE ONLY XTRM SRN COUNTIES WL MAKE IT INTO
THE WARM SECTOR BEFORE THE CD FNT SWEEPS THROUGH SUNDAY EVE. THINGS
COULD CHG IF WE COULD GET A FEW BREAKS IN THE CLDS THIS AFT...BUT AFT
LOOKING AT MODEL TIME SECS...LOOKS LIKE THAT WL BE UNLIKELY. TIME
SECS KEEP 90% RH FM THE SFC ALL THE WAY TO ABOUT 650 MB THR0UGH 00Z.
MODELS SHOWING NICE UVM FIELDS AT 12Z THIS MRNG WITH AN AFT LULL AND
THEN MORE LIFT DURING THE AFT/EVE. THUS...CAT POPS LOOKING GOOD TODAY
AND MAY NEED TO GO A LITTLE HIGHER THAN THE CHC POPS TNGT WITH THE
BULF OF THE ACTIVITY TO BE DIMINISHING BY 06Z AS NICE DRY SLOT MOVES
THROUGH. BUT ALL IN ALL...REDUCTION TO SLGT RISK LOOKS PRETTY GOOD.
CYCLONIC FLOW COMBINED WITH LINGERING LOW LVL MOIST SHOULD KEEP AT
LEAST BKN CLDS AROUND ON MONDAY WITH PARTIAL CLRG EXPECTED MON NGT AS
SFC HIGH PRES MOVES ACRS.

WARMER ETA/MAV NUMBERS LOOK BETTER TODAY WITH CURRENT TEMPS ALREADY
WARMER THAN FWCS. OTHERWISE...MOS PRETTY CLOSE AND APPEARS TO BE
HANDLING THE UPCOMING COOL DOWN RATHER WELL.

.IND...NONE.
KOCH

In the hours before

Special weather statement, Apr 21, 6:00 AM EST, 3 hours 30 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-211300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST SUN APR 21 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
INDIANA THIS AFTERNOON AND EVENING...

A WARM FRONT ACROSS SOUTHERN KENTUCKY THIS MORNING WILL LIFT TO
SOUTHWESTERN INDIANA BY THIS EVENING. AS THE FRONT GETS CLOSER...
THE ATMOSPHERE WILL BECOME MORE UNSTABLE AND CONDUCIVE TO
SEVERE THUNDERSTORMS. THE BEST CHANCE OF SEVERE STORMS WILL BE SOUTH
OF INDIANAPOLIS AND WILL BE IN THE 3 PM EST TO 9 PM EST TIME FRAME.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.

SPOTTER ACTIVATION MAY BECOME NECCESSARY THIS AFTERNOON AND
THIS EVENING. STAY TUNED FOR FURTHER UPDATES.

KOCH

The radar

The Indianapolis radar (KIND), 79 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 hail. Local standard time, as filed.

Flash Flood, Parke

When
April 21, 9:30 AM EST to 10:30 AM EST
Where
Parke County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Some county roads were closed due to high water.

Flash Flood, Putnam

When
April 21, 9:30 AM EST to 10:30 AM EST
Where
Putnam County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.666, -86.845 (the zone’s center; the record gives no point)

Flash Flood, Vermillion

When
April 21, 9:30 AM EST to 10:30 AM EST
Where
Vermillion County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Flash Flood, Morgan

When
April 21, 10:00 AM EST to 11:00 AM EST
Where
Morgan County, 2 mi E of Mooresville
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

Water was one foot deep across road.

Hail, Martin

When
April 21, 3:30 PM EST
Where
Martin County, Dover Hill
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.733, -86.783

Windows and siding were damaged on a church

Hail, Lawrence

When
April 21, 3:45 PM EST
Where
Lawrence County, Mitchell
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -86.467

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290513, 5290516, 5290517, 5290512, 5290514, 5290515.